Georgia, 2014

Damaging Winds and Lightning Strikes in Georgia, October 14, 2014

October 14, 2014 · NWS CHS · 9 events in 4 counties and zones

A line of strong to severe thunderstorms developed west of the area before shifting into a warm and moist environment well ahead of a cold front sweeping through the southeastern United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A line of strong to severe thunderstorms developed west of the area before shifting into a warm and moist environment well ahead of a cold front sweeping through the southeastern United States.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Oct 14, 1:03 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 14, 1:03 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
203 PM EDT TUE OCT 14 2014

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL WEAKEN TODAY. A STRONG COLD FRONT WILL
SWEEP THROUGH THE AREA TONIGHT INTO EARLY WEDNESDAY. HIGH PRESSURE
WILL THEN BUILD FROM THE WEST THROUGH LATE WEEK. A WEAK COLD FRONT
COULD EFFECT THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE UPPER LEVEL FLOW WILL REMAIN HIGHLY AMPLIFIED TODAY WITH A CLOSED
LOW POSITIONED OVER THE MIDDLE MISSISSIPPI VALLEY AND A STRONG
RIDGE OVER THE WESTERN ATLANTIC. AT THE SURFACE...A LARGE AREA OF
HIGH PRESSURE WILL REMAIN WELL OFF THE NEW ENGLAND COAST...WHILE A
POTENT COLD FRONT STRETCHING ACROSS EASTERN TN...WESTERN GA AND
THE CENTRAL FL PANHANDLE AS OF EARLY AFTERNOON SLOWLY SHIFTS EAST.

SCATTERED CELLULAR CONVECTION HAS DEVELOPED ACROSS PARTS OF
SOUTHEAST GA AND FAR SOUTHERN SC EARLY THIS AFTERNOON...HOWEVER CONCERN
FOR SEVERE THUNDERSTORMS WILL INCREASE LATE AFTERNOON THROUGH THIS
EVENING AS A LINEAR CONVECTIVE LINE APPROACHES IN ADVANCE OF THE
COLD FRONT WHERE THE STRONGER FORCING FOR ASCENT WILL BE FOUND.
THERE IS SOME UNCERTAINTY TO HOW MUCH THE ATMOSPHERE WILL BE ABLE
TO DESTABILIZE IN ADVANCE OF THE COLD FRONT GIVEN THE INCREASING
HIGH LEVEL DEBRIS CLOUDINESS...BUT WITH TEMPERATURES ALREADY IN
THE LOWER TO MID 80S AND DEW POINTS IN THE 70S ACROSS MUCH OF THE
AREA THIS MAY NOT A BIG ENOUGH NEGATING FACTOR.

MOST OF THE HIGHER RESOLUTION MESOSCALE MODELS...INCLUDING THE
HRRR...RUC13...AND OUR LOCALLY RUN 4KM WRF MODELS...SHOW THE
LINEAR CONVECTIVE LINE ENTERING FAR INTERIOR SOUTHEAST GEORGIA
AFTER 3 OR 4 PM...MOVING THROUGH THE SAVANNAH RIVER VALLEY EARLY
THIS EVENING...THEN INTO COASTAL SOUTH CAROLINA LATE THIS EVENING
INTO THE EARLY OVERNIGHT HOURS. HRRR MODEL SOUNDINGS SHOW CAPE
VALUES REMAINING ELEVATED ABOVE 1000 J/KG THROUGH MUCH OF THE
EVENING...WITH SOME BACKING OF THE WINDS OCCURRING NEAR THE
SURFACE RESULTING IN SOME CLOCKWISE CURVATURE IN THE HODOGRAPH.
THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS GIVEN
STRONG 30-40 KT LOW LEVEL JETTING AHEAD OF THE FRONT...AND THE
POTENTIAL FOR A FEW WEAK SHORT-LIVED TORNADOES WITHIN
BOWING/BROKEN LINE SEGMENTS GIVEN THE SHEAR PROFILES.
OVERALL...THE SEVERE THREAT IS NOT EXPECTED TO BE WIDESPREAD AND
THE CURRENT SLIGHT RISK FROM SPC SEEMS REASONABLE. IN ADDITION...THE
SEVERE THREAT SHOULD DIMINISH AS THE EVENING PROGRESSES AND STORMS
APPROACH THE SC COAST GIVEN LESSENING INSTABILITY.

HIGH TEMPERATURES TODAY SHOULD REACH IN TO THE MID AND UPPER 80S
ACROSS MUCH OF THE AREA....EXCEPT LOWER 80S ACROSS FAR INTERIOR
SOUTHEAST GEORGIA AND ALONG THE IMMEDIATE COAST. CONDITIONS WILL
ALSO BE BREEZY AT TIMES THIS AFTERNOON WITH A FEW GUSTS UPWARDS
OF AROUND 25 MPH POSSIBLE.

OVERNIGHT...THE STRONGEST CONVECTION WILL WORK ITS WAY OFFSHORE
AHEAD OF THE FRONT EARLY...BUT COULD NOT RULE OUT SOME ADDITIONAL
SHOWERS UNTIL THE ACTUAL FRONT MOVES THROUGH LATE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY...A STRONG COLD FRONT IS EXPECTED TO SHIFT OFFSHORE BY
DAYBREAK...BUT ONGOING SHOWERS AND/OR THUNDERSTORMS ARE LIKELY
EAST OF INTERSTATE 95 AS MOISTURE LINGERS OVER THE AREA AND
ADDITIONAL FORCING OCCURS ALONG THE SOUTHERN PERIPHERY OF A
MID/UPPER LVL LOW PASSING TO OUR NORTH. ACTIVITY SHOULD QUICKLY
SHIFT EAST AND OFFSHORE BY WEDNESDAY AFTERNOON...BUT A FEW SHOWERS
COULD LINGER OVER THE TRI- COUNTY AREA WHERE FORCING FROM THE
MID/UPPER LVL LOW IS GREATEST. OVERALL HIGH TEMPS WILL BE COOLER
POST FROPA...BUT A DOWNSLOPING WIND COMPONENT SHOULD OFFSET MOST
COLD-AIR ADVECTION ASSOCIATED WITH THE LOW PASSING TO OUR NORTH.
IN GENERAL...HIGH TEMPS WILL PEAK IN THE UPPER 70S OVER MOST
LOCATIONS.

WEDNESDAY NIGHT TEMPS WILL BE NOTICEABLY COOLER THAN PREVIOUS NIGHTS
AS HIGH PRESSURE BUILDS OVER THE AREA BEHIND THE COLD FRONT SHIFTING
OVER THE WESTERN ATLANTIC. EXPECT TEMPS TO BE SOME 10-15 DEGREES
COOLER...WITH OVERNIGHT LOWS REACHING THE LOW/MID 50S AWAY FROM THE
COAST.

THURSDAY AND FRIDAY...MUCH QUIETER CONDITIONS ARE EXPECTED AS DRY
HIGH PRESSURE CONTINUES TO BUILD FROM THE WEST UNDER A ZONAL FLOW
ALOFT. TEMPS SHOULD SLOWLY MODIFY THROUGH EARLY WEEKEND WITH
SUBSTANTIAL SUNSHINE AND A DOWNSLOPING WIND COMPONENT IN PLACE. IN
GENERAL...AFTERNOON HIGHS WILL RANGE IN THE UPPER 70S ON
THURSDAY...THEN AROUND 80 ON FRIDAY. OVERNIGHT LOWS WILL RANGE IN
THE LOW/MID 50S AWAY FROM THE COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A QUIET PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND WITH DRY
HIGH PRESSURE DOMINATING THE PATTERN UNDER A ZONAL FLOW ALOFT. TEMPS
WILL SLOWLY MODIFY TO THE LOWER 80S THIS WEEKEND AND EARLY NEXT
WEEK. OVERNIGHT LOWS SHOULD ALSO SHOW A GRADUAL WARMING TREND...FROM
MID/UPPER 50S FRIDAY NIGHT TO UPPER 50S/LOWER 60S BY EARLY NEXT
WEEK. A WEAK COLD FRONT COULD EFFECT THE AREA EARLY NEXT WEEK...BUT
IMPACTS SHOULD BE MINIMAL...THUS HAVE MAINTAINED A DRY FORECAST
THROUGH MONDAY. PRECIP CHANCES SHOULD THEN INCREASE AS WE HEAD INTO
THE MIDDLE OF NEXT WEEK AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTH/NORTHWEST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A STRONG COLD FRONT WILL APPRAOCH FROM THE WEST AND MOVE ACROSS
THE TERMINALS LATE TONIGHT. AHEAD OF THE FRONT SCATTERED TO
NUMEROUS SHOWERS WILL DEVELOP...WITH A LINEAR LINE OF STRONGER
COVECTION EXPECTED TO MOVE THROUGH THIS EVENING INTO THE EARLY
OVERNIGHT HOURS AS THE FRONT NEARS. SHOWERS WILL THEN LINGER
THROUGH THE REMAINDER OF THE OVERNIGHT HOURS UNTIL THE ACTUAL
FRONT PASSES.

AT KCHS...THE FORECAST INDICATES VFR WITH SOME SHOWERS IN THE
VICINITY INTO EARLY EVENING...WITH THE LINE OF STRONGER COVECTION
MOVING THROUGH IN THE 02-06Z TIME FRAME. THIS LINE WILL LIKELY BE
ACCOMPANYIED BY THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS AND
MVFR OR LOWER CONDITIONS.

AT KSAV...THE FORECAST INDICATES VFR WITH SOME SHOWERS THROUGH
MID/LATE AFTERNOON...WITH THE LINE OF STRONGER COVECTION MOVING
THROUGH IN THE 22-02Z TIME FRAME. THIS LINE WILL LIKELY BE
ACCOMPANYIED BY THUNDERSTORMS WITH GUSTY AND ERRATIC WINDS AND
MVFR OR LOWER CONDITIONS.

EXTENDED AVIATION OUTLOOK...CHANCES OF FLIGHT RESTRICTIONS AT
EITHER TERMINAL WEDNESDAY MORNING AS A STRONG COLD FRONT SHIFTS
OFFSHORE WITH SHOWERS AND/OR THUNDERSTORMS. VFR CONDITIONS ARE
THEN EXPECTED TO PREVAIL WEDNESDAY AFTERNOON THROUGH LATE WEEK
WITH HIGH PRESSURE OVER THE AREA.

&&

.MARINE...
A STEADY ONSHORE COMPONENT FROM THE SE HAS BEEN BUILDING SEAS AT A
SLOW BUT STEADY CLIP. THE ONSHORE TRAJECTORY AND FORECAST OF
CLOSE TO 20 KT AT TIMES OFFSHORE HAVE PUSHED SEAS INTO THE MARGINAL
4-6 FT RANGE INTO ALL NEAR SHORE WATERS AND WE HAVE RAISED SMALL
CRAFT FLAGS FOR ALL COASTAL ZONES. WE INITIALIZED WITH SCA OVER
ALL COASTAL WATERS AND THEY WILL CONTINUE INTO AT LEAST LATER
TONIGHT. IN THE CHARLESTON HARBOR... NEIGHBORING WATER TEMPS DOWN
A BIT FROM ADJACENT LAND MASS TEMP EXPECTATIONS THIS AFTERNOON AND
WE CAPPED SSE FLOW AT 15-20 KT.

A BIG POTENTIAL RISK FOR MARINERS THIS EVENING INTO THE OVERNIGHT
HOURS WOULD BE STRONG LINEAR CONVECTION DRIVING OFF THE COAST
WITH RISKS FOR WIND GUSTS IN EXCESS OF 35 KT.

WEDNESDAY THROUGH SUNDAY...SMALL CRAFT ADVISORY LEVEL CONDITIONS
SHOULD BE ONGOING FOR MUCH OF THE WATERS INTO DAYBREAK WEDNESDAY
WHILE A STRONG COLD FRONT SHIFTS OVER THE WATERS. THE ENHANCED
GRADIENT ASSOCIATED WITH THE FRONT SHOULD PRODUCE WIND GUSTS AS HIGH
AS 20-25 KT WHILE VEERING FROM SOUTH TO WEST/SOUTHWEST AND SEAS
NEAR 4-6 FT IN NEARSHORE WATERS AND 6-7 FT IN OFFSHORE GEORGIA
WATERS. SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING AS THE
FRONT SHIFTS OFFSHORE AND OVER THE WESTERN ATLANTIC. LATEST TRENDS
INDICATE THAT BOTH WINDS AND SEAS WILL DECREASE/SUBSIDE TO BELOW
SMALL CRAFT ADVISORY THRESHOLDS BY LATE MORNING WEDNESDAY. THUS ALL
SCA/S WILL LIKELY END BY 18Z WEDNESDAY.

WE COULD SEE ANOTHER BRIEF PERIOD OF SURGING WINDS WEDNESDAY NIGHT
AS A MID/UPPER LVL LOW BEGINS TO SHIFT OFFSHORE LATE...BUT
CONDITIONS SHOULD REMAIN JUST BELOW ADVISORY LEVELS. WINDS/SEAS WILL
THEN SLOWLY IMPROVE MID TO LATE WEEK AS HIGH PRESSURE BUILDS OVER
THE WATERS...BUT LONG PERIOD SWELL FROM DISTANT TC GONZALO WILL
LIKELY IMPACT THE LOCAL WATERS THURSDAY INTO EARLY NEXT WEEK.

RIP CURRENTS...A SMALL LINGERING BACK SWELL ALONG WITH SOUTH AND SE
WINDS AT 15-20 MPH WILL SUPPORT A MODERATE RISK OF RIP CURRENTS AT
THE BEACHES TODAY.

&&

.CLIMATE...
OCTOBER 14 RECORD MAX TEMPS...
KCHS...88 1990 AND PREVIOUS YEARS.
KCXM...85 1975
KSAV...88 1995 AND PREVIOUS YEARS.

OCTOBER 14 RECORD HIGH MIN TEMPS...
KCHS...71 1986
KCXM...74 1997
KSAV...72 1883

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT WEDNESDAY FOR AMZ352-354.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR AMZ350-374.

&&

NEAR TERM...JAQ
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...JAQ
MARINE...DPB
CLIMATE...
Hazardous weather outlook, Oct 14, 2:34 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
334 PM EDT TUE OCT 14 2014

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
151945-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
334 PM EDT TUE OCT 14 2014

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ330-350-352-354-151945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
334 PM EDT TUE OCT 14 2014

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-151945-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
334 PM EDT TUE OCT 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS...THE WINDOW FOR POTENTIAL SEVERE WEATHER
WILL BE FROM 6 PM UNTIL MIDNIGHT TO 2 AM EDT ACROSS THE GEORGIA
WATERS BEYOND 20 NM.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS
SOURCE FOR FURTHER INFORMATION ON THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

GAZ117-119-139-141-SCZ048>051-151945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
334 PM EDT TUE OCT 14 2014

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.
   SEVERE THUNDERSTORM WATCH.

MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

In the hours before

Special weather statement, Oct 14, 3:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT TUE OCT 14 2014

GAZ100-101-116>118-137>141-142100-
BULLOCH-COASTAL BRYAN-COASTAL LIBERTY-COASTAL
MCINTOSH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND
MCINTOSH-LONG-
418 PM EDT TUE OCT 14 2014

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...
EFFINGHAM...LIBERTY...BRYAN...CHATHAM...LONG AND MCINTOSH COUNTIES
THROUGH 500 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM REKA TO TIBET...
MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
MILL CREEK...LIVE OAK...NEVILS...WARSAW...DENMARK...MIDCOAST REGL
AIRPORT...BAY...SHELLMAN BLUFF...AKINS...SOUTH NEWPORT...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY IF SEVERE
WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3132 8136 3131 8143 3137 8155 3155 8169
      3202 8177 3209 8172 3213 8178 3230 8181
      3249 8139 3161 8120 3137 8125 3138 8128
      3143 8132 3132 8126 3129 8129
TIME...MOT...LOC 2018Z 219DEG 27KT 3213 8165 3158 8159

The radar

The Charleston,SC radar (KCLX), 108 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Liberty

When
October 14, 3:20 PM EST to 3:21 PM EST
Where
Liberty County, 1.36 mi ENE of Gum Branch
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.810, -81.610

The Liberty County 911 Call Center reported that lightning struck a tree which then fell down near the intersection of South Main Street and Glenn Bryant Road.

Thunderstorm Wind, Liberty

When
October 14, 3:30 PM EST to 3:31 PM EST
Where
Liberty County, 1.38 mi N of Gum Branch
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.820, -81.630

The Liberty County 911 Call Center reported a tree down along Live Oak Drive.

Thunderstorm Wind, Liberty

When
October 14, 3:30 PM EST to 3:31 PM EST
Where
Liberty County, 0.91 mi SW of Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.840, -81.610

The Liberty County 911 Call Center reported a tree down on Maxwelton Circle.

Thunderstorm Wind, McIntosh

When
October 14, 3:50 PM EST to 3:51 PM EST
Where
McIntosh County, 3.88 mi NNE of Belleview Pt
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.580, -81.340

The McIntosh County 911 Call Center reported several trees down on Shellman Bluff Road.

Thunderstorm Wind, Liberty

When
October 14, 4:00 PM EST to 4:01 PM EST
Where
Liberty County, 1.5 mi NNW of Seabrook
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.740, -81.330

Law enforcement reported a tree down at the intersection of Trade Hill Road and Islands Highway.

Lightning, Liberty

When
October 14, 4:05 PM EST to 4:06 PM EST
Where
Liberty County, 3.28 mi NNE of Seabrook
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.760, -81.290

The Liberty County 911 Call Center reported one tree down possibly due to lightning along Marchview Drive.

Thunderstorm Wind, Chatham

When
October 14, 4:08 PM EST to 4:09 PM EST
Where
Chatham County, 2.07 mi S of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
32.070, -81.200

Thunderstorm winds brought down power lines at the Pilot Travel Center near the intersection of Interstate 16 and Dean Forest Road.

Thunderstorm Wind, Effingham

When
October 14, 4:13 PM EST to 4:14 PM EST
Where
Effingham County, 1.38 mi S of Rahn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.300, -81.280

The Effingham 911 Call Center reported one tree down along McCall Road.

Thunderstorm Wind, Chatham

When
October 14, 4:25 PM EST to 4:26 PM EST
Where
Chatham County, 1.17 mi E of Beaulieu
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.930, -81.110

An amateur radio operator relayed a report of a tree down near Beaulieu Avenue and Shipyard Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542437, 542439, 542440, 542441, 542442, 542438, 542443, 542444, 543295.